Utah, 2005

Flash Flood in Utah, August 16, 2005

August 16, 2005 · NWS GJT · 1 event in 1 county or zone

Thunderstorms produced heavy rain that caused flooding of streets and yards in portions of Moab, especially across the northwest portion of Moab. Additionally, rock and mudslides occurred 5 miles northeast of Moab along Highway 128.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms produced heavy rain that caused flooding of streets and yards in portions of Moab, especially across the northwest portion of Moab. Additionally, rock and mudslides occurred 5 miles northeast of Moab along Highway 128. Rapid rises of water and flooding along Mill Creek were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 3:14 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 16, 3:14 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MDT TUE AUG 16 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THE FORECAST AREA REMAINS IN SOUTHWEST FLOW BETWEEN A SUBTROPICAL
HIGH CENTERED OVER THE SOUTHERN PLAINS AND A CLOSED LOW OVER CENTRAL
CALIFORNIA. NOCTURNAL SHOWERS AND THUNDERSTORMS CONTINUING ACROSS
THE AREA EARLY THIS MORNING ESPECIALLY ACROSS EASTERN UTAH...
AN UPPER LEVEL JET STREAK BEING THE PRIMARY FORCING MECHANISM.

AN ACTIVE WEATHER DAY SHAPING UP FOR EASTERN UTAH AND WESTERN
COLORADO. MODELS ARE IN GOOD AGREEMENT THAT THE CLOSED LOW OVER
CALIFORNIA WILL SHEAR APART SENDING PIECES OF ENERGY ACROSS THE
GREAT BASIN TODAY AND TONIGHT WHILE THE AFOREMENTIONED UPPER JET
LINES UP ACROSS THE AREA. ENOUGH DYNAMIC FORCING TO GO ALONG WITH
SUFFICIENT MOISTURE (PER DEW POINTS AND LATEST UPPER AIR SOUNDINGS)
FOR FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. ENVIRONMENT SHOULD SUPPORT SOME STRONG STORMS THIS
AFTERNOON WITH DRIER MID LEVEL AIR TO ADVECT INTO THE AREA WHILE
WIND SHEAR INCREASES. CONCERN IS HOW MUCH SOLAR RADIATION WELL GET
TO DESTABILIZE THE LOWER LEVELS. SATELLITE TRENDS SHOWING CLOUDS
BREAKING UP SOME IN THE FOUR CORNERS AREA AND I ANTICIPATE THIS WILL
SHIFT NORTH ALLOWING FOR SOME PERIODS OF SUN ACROSS THE SOUTH AND
CENTRAL PORTIONS OF THE FORECAST AREA THIS MORNING RESULTING
IN STEEPER LAPSE RATES. STRONG WIND GUSTS AND HAIL APPEAR TO BE THE
MAIN STORM THREATS TODAY AND THIS EVENING WHILE SOUTHWEST FLOW
WILL PUSH STORMS ALONG FAST ENOUGH TO KEEP THE HEAVY RAIN/FLASH FLOOD
THREAT LOW.

WEST FLOW ALOFT WEDNESDAY AND WEDNESDAY NIGHT WITH WEAK EMBEDDED
WAVES AND JET ENERGY REMAINING OVERHEAD. DRIER CONDITIONS EXPECTED
BUT ENOUGH MOISTURE AROUND FOR A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS, ESPECIALLY ACROSS THE NORTH.

CLOUDS AND PRECIPITATION WILL HOLD TEMPERATURES BELOW NORMAL TODAY
AND STAYED A FEW DEGREES BELOW GUIDANCE. INDICATED A WARMING TREND
FOR WEDNESDAY WITH DRIER CONDITIONS ALLOWING FOR MORE SUN. LINDQUIST

.LONG TERM (THURSDAY THROUGH TUESDAY)...A DRYING TREND WILL BE
UNDERWAY BY THE BEGINNING OF THE PERIOD. HOWEVER AN UPPER LEVEL SPEED
MAX REMAINS DRAPED ACROSS THE MIDDLE OF THE FORECAST AREA INTO THU
NIGHT. THIS WILL KEEP SOME ACTIVITY OVER THE AREA...MAINLY ON THE
NORTH SIDE OF THIS SPEED MAX WHICH...WILL BE ORIENTED FROM THE
SOUTHWEST TO THE NORTHEAST CORNERS OF CO. FLOW WEAKENS BY THE WEEKEND
AS PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A
SHIFT FROM THE NORTH TO THE SOUTH AS THE FAVORED AREA FOR CONVECTION.
HOWEVER THE ATMOSPHERE REMAINS RELATIVELY DRY...SO FORECAST IS ONLY
FOR LOW POPS.

HIGH TEMPS WILL FLUCTUATE BETWEEN A LITTLE BELOW NORMAL ON THURSDAY
...TO A LITTLE ABOVE NORMAL FOR THE WEEKEND. LOWS WILL REMAIN AROUND
NORMAL THROUGH THE PERIOD.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TL/NL
Hazardous weather outlook, Aug 15, 5:00 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON AUG 15 2005

COZ001>014-161200-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS IN THE
AFTERNOON.  ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE ENTIRE DAY.  SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE
HEAVY RAIN AND SMALL HAIL.  IN ADDITION...SMALL STREAM AND URBAN
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.

WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED.  A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT
ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ017>023-UTZ022>025-027>029-161200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
600 AM MDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY...WITH SHOWERS AND
ISOLATED THUNDERSTORMS LASTING THROUGH THE NIGHT. LOCALLY HEAVY RAIN
SHOWERS WILL OCCUR WITH THE STRONGEST THUNDERSTORMS...ESPECIALLY
OVER SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE ENTIRE DAY.  SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE
HEAVY RAIN AND SMALL HAIL.  IN ADDITION...SMALL STREAM AND URBAN
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.

WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED.  A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT
ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER
SERVICE TO REPORT ANY SIGNIFICANT WEATHER TODAY.

The radar

The Grand Junction radar (KGJX), 127 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 16, 4:15 AM MST to 7:00 AM MST
Where
Grand County, Moab
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -109.550

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471548.